Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 134, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 1998, 8:56 PM CDT for Douglas County, South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1998, 8:56 PM CDT (01:56 UTC)
- Expired
- Jul 5, 1998, 9:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Douglas County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:10 PM CDT | Thunderstorm Wind 52 | Corsica, SD | |
| Jul 5, 9:35 PM CDT | Thunderstorm Wind 52 | Armour, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2216 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
428 WUUS1 KFSD 060157 RRA SVRFSD SDC043-060230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 856 PM CDT SUN JUL 5 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 930 PM CDT * AT 853 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES NORTH OF LAKE ANDES OR 6 MILES NORTHWEST OF CORSICA MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARRISON AROUND 910 PM CDT NEW HOLLAND AROUND 910 PM CDT CORSICA AROUND 920 PM CDT ARMOUR AROUND 930 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS WARNING REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT FOR SOUTHEAST BRULE AND SOUTHERN AURORA COUNTIES...AS THE STORMS WERE MOVING INTO DOUGLAS COUNTY. WILLIAMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:30 PM CDT, 26 minutes earlier.
Area forecast discussion, Jul 5, 8:30 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT SUN JUL 5 1998 CURNT FCST LOOKS OK FOR NOW...WILL PRBLY BE ABLE TO UPDATE LATER THIS EVE WHEN CURNT STORMS MOVE OUT OR DIE AS WE DONT THINK THERE WILL BE MORE TNGT. REST OF FCST LOOKS OK. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 51 min |
| Jul 5, 8:26 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 29 min |
| Jul 5, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 32 min |
| Jul 6, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 35 min |
| Jul 6, 8:48 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Jul 6, 9:21 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 49 min |
| Jul 6, 10:04 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 46 min |
| Jul 6, 10:11 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 34 min |
| Jul 6, 1:31 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 49 min |
| Jul 6, 1:53 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 47 min |
| Jul 6, 2:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 35 min |
| Jul 6, 2:16 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 34 min |
| Jul 6, 2:39 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 36 min |
| Jul 6, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 49 min |
| Jul 6, 3:18 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 32 min |
| Jul 6, 3:54 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 36 min |
| Jul 6, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 35 min |
| Jul 6, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 32 min |
| Jul 6, 5:37 PM CDT | Flash Flood Warning | FSD | Yankton | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.